Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 2, 2021Graham County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 2, 2021, 1:34 PM MST for Graham County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2021, 1:34 PM MST (20:34 UTC)
Expired
Jul 2, 2021, 2:00 PM MST
In force
26 min
Issued by
NWS Tucson, AZ

County Graham County, AZ

The radar

The Tucson radar (KEMX), 156 km from the middle of the area, began a volume at 20:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 385 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
385 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1652 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

895 
WWUS85 KTWC 022034
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
134 PM MST Fri Jul 2 2021
 
AZZ509-022100-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
134 PM MST Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 200 PM MST...

At 132 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles east of Solomon, or 18 miles south of Clifton, moving northwest
at 5 to 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this 
storm.

This still will cross United States Highway 70 between Duncan and 
Solomon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3274 10922 3267 10929 3274 10951 3289 10939
TIME...MOT...LOC 2032Z 132DEG 6KT 3276 10932 

$$

JRM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 2, 9:13 AM MST, 4 hours 21 minutes earlier.

Area forecast discussion, Jul 2, 9:13 AM MST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
913 AM MST Fri Jul 2 2021

.SYNOPSIS...We'll have plenty of moisture for a daily chance of
showers and thunderstorms through the weekend. Some drying is
expected early next week, with fewer storms by the middle of the
week. As this happens, temperatures will climb a few degrees.

&&

.DISCUSSION...Satellite imagery shows abundant cloud cover across
much of southeast Arizona this morning, with a small amount of
clearing along the NM/AZ border. Might even be a few sprinkles mixed
in as evident on radar, but nothing of great consequence. Our 12Z
sounding was wet, setting a daily record for PW with 1.75". Decent
instability as well, but this is where things get tricky as too much
moisture can inhibit development. We need enough solar insolation to
help break the low-level cap.

An inverted trough over northern Sonora will help enhance vertical
motion. HREF and other convective allowing models are quite active
with widespread showers and thunderstorms today. It's possible for
more organization due to a better wind profile with easterly
steering flow between 700-500mb. Due to the abundant moisture,
storms will be capable of putting down decent rainfall rates. WPC
has a portion of our forecast area in a slight risk of excessive
rainfall. Early initiation should be out east where there's more
blue sky, propagating west from there.

&&

.AVIATION...Valid through 03/18Z.
SCT-BKN clouds 10k-14k ft MSL through the period with layers above
at times. Expect another round of scattered SHRA/TSRA this afternoon
and evening with the possibility of some storms overnight. In the
vicnity of thunderstorms wind gusts to 45 mph will be possible.
Otherwise expect wind speeds 5-10 kts out of the west/southwest this
afternoon and east/southeast at other times. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Monsoonal moisture will remain across the area
allowing for varying amounts of daily showers and thunderstorms into
next week. Humidity levels will remain elevated with afternoon mins
about 25-35% in the valleys and 45-55% in the mountains with very
good overnight recoveries. General winds will be light through the
week and following normal daily trends when not influenced by
storms. Any thunderstorm from here forward, especially during the
afternoon or early evening hours will have the potential to produce
strong, gusty outflows.

&&

.PREV DISCUSSION...Deep moisture is in place across most of the area
with a weak high over west Texas and a fully engaged Monsoon through
Mexico and into our area. An impulse on the western flank of the
high is located over northern Sonora and far southern Arizona this
morning, and should help focus thunderstorm development today and
Saturday. Watch for some organization with strong outflows.
Precipitable water values will generally range between 1.35 to 1.45
inches east, to 1.50 to 1.65 inches west. More moisture is not
always better, as we tend to inhibit insolation and keep these areas
of elevated convective potential waiting until the push from an
outflow. At any rate, locally heavy rainfall a concern with storms,
as steering level flow remains modest.

Ensembles are consistently building the ridge northward back into
the southern Great Basin with our mid level flow backing around to
the northeast once again early next week. With less upstream
moisture around the high, that will tend to dry things out a bit.
Ensemble means suggest we drop PW toward the 1.10 to 1.35 range next
Tuesday and Wednesday, with correspondingly lower thunderstorm
coverage. With a bit less moisture and cloud cover, and the ridge
strengthening just north of us that should bring several degrees of
heating for the second half of the week.

We'll keep bringing in lower level moisture from the south with
periodic shallow surge activity, but it will probably lose ground
until the ridge shifts back a little to the east. When the high
center is over the Great Basin instead of 4 corners or New
Mexico/Texas, it isn't good for the short term, but it does tend to
focus easterly wave activity across Mexico for a very quick increase
in storms when the high breaks.

Bottom line is we should have an active convective period through
the weekend before temporarily backing off a little by the middle of
next week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Discussion...Howlett
Previous Discussion...Meyer/Hardin

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 2, 1:34 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
134 PM MST Fri Jul 2 2021

AZZ509-022100-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-
134 PM MST Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 200 PM MST...

At 132 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles east of Solomon, or 18 miles south of Clifton, moving northwest
at 5 to 10 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

This still will cross United States Highway 70 between Duncan and
Solomon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3274 10922 3267 10929 3274 10951 3289 10939
TIME...MOT...LOC 2032Z 132DEG 6KT 3276 10932

JRM

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 5:15 PM MSTSpecial Weather StatementTWCCochise45 min
Jul 2, 11:58 AM MSTAreal Flood AdvisoryTWCCochise, Graham3 hr
Jul 2, 12:46 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 2, 2:05 PM MSTSevere Thunderstorm WarningTWCPinal40 min
Jul 2, 2:27 PM MSTSpecial Weather StatementTWC33 min
Jul 2, 2:36 PM MSTSevere Thunderstorm WarningTWCPinal39 min
Jul 2, 2:48 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 2, 2:53 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 2, 3:01 PM MSTSevere Thunderstorm WarningTWCPima, Pinal44 min
Jul 2, 3:10 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee50 min
Jul 2, 3:14 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Jul 2, 3:24 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 2, 3:25 PM MSTDust Storm WarningTWCPima, Pinal95 min
Jul 2, 3:33 PM MSTSevere Thunderstorm WarningTWCCochise42 min
Jul 2, 3:35 PM MSTSevere Thunderstorm WarningTWCPima, Pinal40 min
Jul 2, 3:54 PM MSTSpecial Weather StatementTWCSanta Cruz51 min
Jul 2, 3:55 PM MSTSpecial Weather StatementTWCGraham65 min
Jul 2, 4:06 PM MSTSevere Thunderstorm WarningTWCCochise39 min
Jul 2, 4:09 PM MSTSpecial Weather StatementTWCGraham51 min
Jul 2, 4:24 PM MSTSpecial Weather StatementTWCSanta Cruz36 min
Jul 2, 4:34 PM MSTSpecial Weather StatementTWCSanta Cruz26 min
Jul 2, 4:35 PM MSTSpecial Weather StatementTWCCochise40 min
Jul 2, 4:46 PM MSTSpecial Weather StatementTWCSanta Cruz29 min
Jul 2, 4:51 PM MSTSpecial Weather StatementTWCPinal24 min
Jul 2, 4:56 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.